Alert archive / Nebraska / Special Weather Statements in 2024

Special Weather Statement, NWS North Platte, NE

August 2, 2024Cherry County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 2, 2024, 6:02 PM MDT for Cherry County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2024, 6:02 PM MDT (00:02 UTC)
Expired
Aug 2, 2024, 6:45 PM MDT
In force
43 min
Issued by
NWS North Platte, NE
Hail
0.88 in
Wind
30

County Cherry County, NE

The radar

The North Platte radar (KLNX), 124 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2024-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2024-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
3371 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

752 
WWUS83 KLBF 030002
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
702 PM CDT Fri Aug 2 2024
 
NEZ094-030045-
Western Cherry NE-
702 PM CDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHERRY COUNTY
THROUGH 745 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Medicine Lake, or 25 miles east of Gordon, moving south
at 5 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Intersection of Highway 61 and Shadbolt Road and Highway 61 crossing
the Snake River.

This includes Highway 61 between mile markers 198 and 213.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4275 10186 4276 10162 4255 10151 4253 10188
TIME...MOT...LOC 0002Z 353DEG 5KT 4269 10173 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 2, 5:34 PM MDT, 28 minutes earlier. Its key messages:

  • Showers and thunderstorms expected this afternoon and evening, with lingering showers overnight. The main severe weather threat is strong wind gusts and hail with stronger thunderstorms this evening.
  • Another chance of rain Sunday evening across northern Nebraska, but otherwise a warm, dry weekend is expected.
  • Chances for precipitation increase by Tuesday evening and remain through the end of the week.
Area forecast discussion, Aug 2, 5:34 PM MDT, 28 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
634 PM CDT Fri Aug 2 2024

.KEY MESSAGES...

- Showers and thunderstorms expected this afternoon and
  evening, with lingering showers overnight. The main severe
  weather threat is strong wind gusts and hail with stronger
  thunderstorms this evening.

- Another chance of rain Sunday evening across northern
  Nebraska, but otherwise a warm, dry weekend is expected.

- Chances for precipitation increase by Tuesday evening and
  remain through the end of the week.

&&

.SYNOPSIS...
Issued at 334 PM CDT Fri Aug 2 2024

An upper level ridge is settled over the western United States, with
fairly weak northerly flow aloft over western Nebraska. At the
surface, an area of high pressure is located over south central
Nebraska, with a surface trof to the lee of the Rockies. On
satellite, cumulus is developing across southeastern Wyoming,
northwest Nebraska, and the western Nebraska Panhandle.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 334 PM CDT Fri Aug 2 2024

The surface trof will be the focus for thunderstorm activity the
rest of this afternoon and evening. As of this afternoon, cumulus is
already developing along the boundary. Across the Panhandle, CAPE
values are around 1000 to 1500 J/kg. Shear is quite meager, around
20 kts. Also worth noting, the model trends backing off the tongue
of theta-e across western Kansas. Model soundings indicate inverted
V patterns in the lower atmosphere, supporting the potential for
strong gusts with storms. As storms continue to develop this
afternoon and evening, they should remain fairly isolated to
scattered in nature. While some guidance suggests a brief linear
system forming and tracking across northeast Colorado, the trends
have been towards a more multi cellular mode, with some of the
stronger cells having potential for wind gusts and hail. As the
storms weaken, showers may be expected to continue through Saturday
morning, most notable along southwest Nebraska.

Saturday afternoon will be fairly quiet across the region. As the
showers and cloud cover move out of the region in the morning, skies
become mostly sunny, with no additional precipitation expected.
Guidance has slightly cooled down high temperatures, generally only
1 to 2 degrees and most notably for areas along and south of
Interstate 80. In general, expecting low to mid 90s along and south
of Interstate 80, with mid to upper 90s and possibly 100
degrees across the Sandhills and north central Nebraska.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 334 PM CDT Fri Aug 2 2024

The upper level ridge continues through early in the week. Sunday
evening, as a shortwave progresses through the flow, a low pressure
system is forecast to track through South Dakota. This will be the
focus for a few showers and thunderstorms, most likely across
portions of northern Nebraska. Otherwise, most of the area will
remain warm and dry, with mid to upper 90s for the highs on Sunday.
As an upper level trough begins to push through southwestern Canada
on Monday, a surface low forms out in front. The low is expected to
track a cold front across portions of the region, bringing some
slightly cooler temperatures, mostly in the upper 80s to lower 90s.

By Tuesday, the trough should help to flatten out the ridge, and
bringing a more zonal pattern through the end of the week. From
Tuesday evening through the end of the week, there will be chances
of showers and thunderstorms, which may bring some beneficial
rainfall across the region. The zonal pattern is also expected to
bring some slightly cooler temperatures as well, with highs cooling
off as the week progresses. For now, the expected drop would be from
the low 90s on Tuesday to upper 70s by Friday. Future forecasts will
continue to refine timing and amounts. However, confidence continues
to grow in a return to a cooler, wetter pattern through the end of
the week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 632 PM CDT Fri Aug 2 2024

VFR conditions are expected through the forecast period.

Ongoing convection immediately southwest of VTN is expected to
slowly drift south through the evening. At the same time,
activity across the Nebraska panhandle will drift southeast.
Expectations are for this activity to encroach on LBF this
evening, with gusty erratic winds possible. Heavier rainfall may
introduce brief periods of MVFR visibilities, however,
confidence in this is too low to mention at this time.

Convection should wrap up by midnight tonight, with dry
conditions and mostly clear skies likely through the remainder
of the period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Richie
SHORT TERM...Richie
LONG TERM...Richie
AVIATION...NMJ
Hazardous weather outlook, Aug 2, 1:48 PM MDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
248 PM CDT Fri Aug 2 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-032000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
248 PM CDT Fri Aug 2 2024 /148 PM MDT Fri Aug 2 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated thunderstorms are possible over locations generally west of
a line from Gordon, to Hyannis, to Imperial. A strong to severe
storm is possible with hail up to quarter size and wind gusts up to
60 MPH.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms across northern Nebraska Sunday
evening.

Temperatures rise well into the 90s Saturday through Monday, with
heat index values approaching 100 at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 4:12 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
512 PM CDT Fri Aug 2 2024

NEZ094-022300-
Western Cherry NE-
512 PM CDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHERRY COUNTY
THROUGH 600 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Medicine Lake, or 37 miles east of Gordon, moving
southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Round Lake and Indian Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4262 10166 4272 10145 4254 10124 4240 10155
TIME...MOT...LOC 2211Z 328DEG 5KT 4261 10151

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 2, 4:39 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
539 PM CDT Fri Aug 2 2024

NEZ094-022330-
Western Cherry NE-
539 PM CDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHERRY COUNTY
THROUGH 630 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Medicine Lake, or 28 miles east of Gordon, moving
southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Highway 61 Crossing The Niobrara River and Intersection of Highway 61
and Shadbolt Road.

This includes Highway 61 between mile markers 204 and 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4277 10180 4288 10157 4274 10141 4260 10170
TIME...MOT...LOC 2238Z 328DEG 5KT 4276 10164

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 2, 4:41 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
441 PM MDT Fri Aug 2 2024

NEZ004-094-022330-
Sheridan NE-Western Cherry NE-
441 PM MDT Fri Aug 2 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN CHERRY AND NORTHEASTERN
SHERIDAN COUNTIES THROUGH 530 PM MDT...

At 441 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms just northwest of Gordon moving southeast at 5 MPH.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gordon and Intersection of Highway 27 and Mills Road.

This includes Highway 20 between mile markers 100 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4286 10238 4296 10217 4282 10194 4265 10224
TIME...MOT...LOC 2241Z 317DEG 4KT 4285 10222

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Local storm report, Aug 2, 5:02 PM MDT, 1 hour before
Preliminary Local Storm Report
National Weather Service North Platte NE
602 PM CDT Fri Aug 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Hail             9 SSE Merriman          42.80N 101.63W
08/02/2024  E1.00 Inch       Cherry             NE   Public

&&
Special weather statement, Aug 2, 5:40 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
640 PM CDT Fri Aug 2 2024

NEZ094-030030-
Western Cherry NE-
640 PM CDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHERRY COUNTY THROUGH
730 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Medicine Lake, or 33 miles north of Mullen, moving
southeast at 5 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Highway 97 crossing the North Loup River.

This includes Highway 97 between mile markers 92 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4251 10136 4258 10109 4242 10094 4230 10132
TIME...MOT...LOC 2340Z 333DEG 6KT 4250 10125

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Special weather statement, Aug 2, 6:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
702 PM CDT Fri Aug 2 2024

NEZ094-030045-
Western Cherry NE-
702 PM CDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHERRY COUNTY
THROUGH 745 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Medicine Lake, or 25 miles east of Gordon, moving south
at 5 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Intersection of Highway 61 and Shadbolt Road and Highway 61 crossing
the Snake River.

This includes Highway 61 between mile markers 198 and 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4275 10186 4276 10162 4255 10151 4253 10188
TIME...MOT...LOC 0002Z 353DEG 5KT 4269 10173

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:15 PM MDTSevere Thunderstorm WarningLBFCherry60 min
Aug 2, 6:39 PM MDTSpecial Weather StatementLBFGarden51 min
Aug 2, 6:53 PM MDTSpecial Weather StatementLBFGrant52 min
Aug 2, 7:01 PM MDTSevere Thunderstorm WarningLBFCherry44 min
Aug 2, 7:16 PM MDTSpecial Weather StatementLBFHooker44 min
Aug 2, 7:19 PM MDTSpecial Weather StatementLBFSheridan41 min
Aug 2, 7:36 PM MDTSpecial Weather StatementLBFArthur, Deuel, Garden, Grant39 min
Aug 2, 7:49 PM MDTSpecial Weather StatementLBFGrant41 min
Aug 2, 7:52 PM MDTSpecial Weather StatementLBFHooker38 min
Aug 2, 8:17 PM MDTSpecial Weather StatementLBFArthur, Grant, Keith43 min
Aug 2, 8:27 PM MDTSpecial Weather StatementLBFChase, Perkins33 min
Aug 2, 8:36 PM MDTSpecial Weather StatementLBFGrant24 min
Aug 2, 8:54 PM MDTSpecial Weather StatementLBFArthur, Chase, Keith, McPherson, Perkins51 min
Aug 2, 8:55 PM MDTSpecial Weather StatementLBFGrant50 min
Aug 2, 9:41 PM MDTSpecial Weather StatementLBFHooker, Lincoln, McPherson, Thomas49 min
Aug 2, 10:30 PM MDTSpecial Weather StatementLBFLincoln, Logan, McPherson45 min
Aug 3, 1:24 AM MDTHeat AdvisoryLBFBoyd, Brown, Cherry, Holt, Keya Paha, Rock18 hr
Aug 3, 1:15 PM MDTFire Weather WatchLBFArthur, Cherry, Deuel, Garden, Grant, Keith and 1 more12 hr

Nearby

Special Weather Statements in Nebraska, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.